Pan AS, Srinath L. Mucormycosis in a Patient With AIDS Receiving Systemic Steroids. J Am Osteopath Assoc 2013;113(9):708–711. doi: https://doi.org/10.7556/jaoa.2013.037.
Download citation file:
Mucormycosis is an opportunistic fungal infection with a high mortality rate. Although mucormycosis is relatively rare, recent studies suggest that the incidence is on the rise as a result of increased use of chemotherapy and steroids. The authors present an unusual case of invasive mucormycosis in a hospitalized patient with AIDS who was receiving short-term, high-dose steroids and who had associated steroid-induced diabetes. The patient was otherwise healthy, with no underlying risk factors such as neutropenia or intravenous drug use. The patient developed acute onset of proptosis, vision loss, and invasive Mucor in the left maxillary sinus that extended along the optic nerve intracranially. Despite aggressive treatment, the patient died. Physicians should be aware of steroid-induced diabetes as a risk factor for invasive fungal infections such as mucormycosis.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options